Toxic hepatitis occurs in response to the absorb of certain substances. It can be caused by alcohol, chemicals, use of certain drugs and even supplements.
In some cases, toxic liver damage develops in a few hours or even several days, on the exposure time to toxins. However, are cases in which the development of injury takes months, in connection with the regular use of harmful substances (such as alcohol and excessive consumption of painkillers).
The symptoms of toxic hepatitis, often disappear as soon as exposure to toxins is stopped. Unfortunately, sometimes the cases in which the effects of exposure to toxic substances can lead to permanent scarring of the liver tissue, and even liver failure.
The symptoms of hepatotoxicity
Mild forms of toxic hepatitis, usually not cause any symptoms and are detected during routine testing. However, if the symptoms occur, they may include:
- yellowing of the skin and whites of the eyes (jaundice)
- abdominal pain in the upper right part,
- excessive fatigue and weakness,
- loss of appetite,
- nausea and vomiting,
- weight loss,
- dark urine.
The above symptoms, it is wise to consult with your doctor. An overdose of certain medications like paracetamol can lead to liver failure, which is why medical assistance in case of signs such as abdominal pain, exploitation, nausea and vomiting, and coma is necessary. An overdose of toxic substances can be fatal.
Toxic hepatitis evolves to inflammation of the liver due to exposure to toxic substances. Hepatitis may also occur due to overdose non-prescription drugs.
One of the roles of the liver is to remove and help with the absorption of most medicines and chemicals into the bloodstream. Some toxins, however, may form in this process some by-products that damage the liver. Despite the high regenerative capacity of the liver, its continuous exposure to toxic substances may pose a serious and often irreversible damage.
Toxic liver damage can be caused by:
- long-term alcohol abuse, which contributes to the appearance of inflammation of the liver,
- excessive intake of analgesics including the counter as acetaminophen, aspirin, ibuprofen or naproxen, as it can damage the liver, especially taken in combination with alcohol,
- the use of an excess of prescription medications, especially if there are combinations of drugs such as amoxicillin, clavulanic acid, halothane, isoniazid, valproic acid, phenytoin, azathioprine, niacin, atorvastatin, lovastatin, pravastatin, simvastatin, fluvastatin, rosuvastatin, ketoconazole, certain antibiotics, some antiviral drugs and anabolic steroids,
- the use of certain herbs and supplements like comfrey, kava, and ephedrine,
- exposure to industrial chemicals in the workplace e.g. carbon tetrachloride, a solvent, a substance used for the manufacture of plastic called vinyl chloride, paraquat herbicide group and industrial chemicals called polychlorinated biphenyls.
Factors that increase the risk of hepatotoxicity may also include:
- liver disease, including cirrhosis or fatty liver, which increases susceptibility to liver toxins,
- inflammation of the liver caused by hepatitis B or C,
- aging – with the age, the liver breaks down harmful substances slowly so that they are in the body longer,
- gender – women metabolize toxins, some more slowly than men, and the concentration of toxic substances in the bloodstream remains in them for longer increases the risk of toxic hepatitis,
- certain genetic mutations – especially those affecting the function and the production of liver enzymes,
- work with the industrial toxins.
Diagnosis and treatment of hepatotoxicity
- physical examination – combined with the assessment of medical history, drug use, exposure to toxins, etc.,
- blood tests – concerning mainly the liver enzymes,
- imaging tests – ultrasound, computed tomography, magnetic resonance,
- liver biopsy and microscopic examination of a specimen.
Treatment of hepatotoxicity in turn comprises:
- stopping the exposure to toxins – for having determined the source of liver damage – in most cases helps to restore the liver health,
- discontinue the use of certain drugs, and the use of drug detoxification,
- hospital care – patients with severe symptoms, hospitalization, may be necessary with the use of intravenous fluids and medications to relieve nausea and vomiting,
- liver transplantation – when the liver functions will be permanently impaired.